Texas, 2006

Flash Flooding in Texas, July 30, 2006

July 30, 2006 · NWS EPZ · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:30 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT SUN JUL 30 2006

.SYNOPSIS...
THE AIRMASS OVER THE BORDERLAND REMAINS VERY MOIST AND UNSTABLE THIS
EVENING. AN UPPER LEVEL LOW AND ASSOCIATED TROUGH IS PARKED OVER THE
REGION. WITHIN THIS PATTERN DISTURBANCES WILL TRACK INTO AND ACROSS
THE REGION TONIGHT. THESE IMPULSES WILL CONTINUE TO TRIGGER
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS FAR WEST TEXAS AND
SOUTHERN NEW MEXICO THROUGH THE EVENING. HEAVY RAIN AND SATURATED
GROUND WILL CAUSE AREAS OF LOCALIZED FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT UNTIL 6 AM MONDAY MORNING. THE PATTERN REMAINS MOIST
TRHOUGH TUESDAY WITH MORE STORMS EXPECTED.

&&

.DISCUSSION...
NOTHING NEW TODAY...WE REMAIN UNDER THE INFLUENCE OF A CUT OFF
UPPER-LEVEL LOW AND ASSOCIATED TROUGH. THE DEEP SOUTH/SOUTHWESTERLY
FLOW INLUDES IN A HEAVY INFLUX OF MOISTURE...WHICH CONTINUES TO
SLOWLY INCREASE PRECIPITABLE WATER LEVELS.  WE ARE AT 175% OF NORMAL
PW. SFC DEWPOINTS ARE UP IN THE L-M60S...WITH HIGHER DEWPOINTS TO
THE WEST. THUS EXPECT TO KEEP THE DEEP HEALTHY MOISTURE IN PLACE.
MOVEMENT OF THE STORMS HAVE BEEN BETTER THAN IN DAYS PAST SO THE
FLASH FLOOD POTENTIAL DUE TO STATIONARY HEAVY RAIN IS MINIMAL...BUT
A LOT OF GROUND IS SATURATED FROM DAYS OF HEAVY RAIN AND THE
RAINFALL RATE OF STORMS TODAY SHOULD BE HEAVY. THEREFORE...GIVEN
THAT SETUP WE EXPECT SOME LOCAL FLASH FLOODING. THUS ANOTHER FLASH
FLOOD WATCH HAS BEEN POSTED THROUGH THE NIGHT.

MONDAY APPEARS TO BE VERY SIMILAR AS THE PATTERN REMAINS PRETTY
STATIC.  TUESDAY THING BEGIN TO CHANCE A BIT. MODELS INDICATE A NW
TROUGH WILL DRIFT EAST ACROSS THE N TIER OF THE U.S. AS IT
APPROACHES IT IS PROGGED TO PICK UP OUR CUT OFF LOW AND BEGIN TO
SHIFT IT EAST ACROSS NORTHERN NEW MEXICO. MODELS CONTINUE TO PRODUCE
WIDESPREAD QPF AND HIGH POPS WITH THIS SCENARIO.  CANT SEE ANY
SIGIFICANT DRYING UNTIL AFTER TUESDAY...SO THIS LOOKS REASONABLE.

LATE TUE INTO WED...W/NW FLOW FILTERS DRIER AIR INTO THE NW CWFA AS
THE TROUGH PASSES TO THE NORTH. THIS SHOULD BE OUR DOWN DAY FOR PCPN
AND STORM COVERAGE.

THU A WEAK BACKDOOR FRONT PUSHES IN FROM THE N/NE. THIS FEATURE IS
SHOWN IN THE MODELS TO INCREASE POPS FOR THE AFTERNOON...BUT THIS IS
A WEAK FEATURE AND CONFIDENCE IS NOT HIGH. NONTHELESS...WITH THE
UPPER HIGH CENTERED WELL EAST WE WILL BE UNDER THE MONSOONAL
MOISTURE PLUME AND WEAK IMPULSES WILL BE DIRECTED OVER THE REGION
KEEPING RAIN AND STORM CHANCES IN THE AREA THROUGH THE END OF THE
WEEK.

&&

.AVIATION...31/00Z-01/00Z...
SCATTERED AREAS OF MVFR CIGS/VSBYS IN SHOWERS AND THUNDERSTORMS
TONIGHT AND TOMORROW MORNING. ISOLD IFR CIGS/VSBYS WITH LOCALLY
HEAVY RAIN. SMALL HAIL AND GUSTY WINDS ALSO POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  87  71  90  72 /  60  40  30  30  20
SIERRA BLANCA TX        61  88  63  84  63 /  60  40  30  30  20
LAS CRUCES              66  88  65  89  69 /  60  40  30  30  20
ALAMOGORDO              66  86  68  87  68 /  60  50  40  30  20
CLOUDCROFT              49  68  46  67  49 /  60  60  40  30  20
TRUTH OR CONSEQUENCES   66  85  67  89  65 /  50  50  50  30  20
SILVER CITY             60  79  59  81  62 /  50  50  50  40  20
DEMING                  65  84  65  88  67 /  50  50  40  30  20
LORDSBURG               62  83  61  88  65 /  50  50  40  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (FFA) THROUGH 6AM (12Z) MONDAY MORNING FOR...TX
ZONES 055>056 AND NM ZONES 022>025-030>032

14 / BIRD
Hazardous weather outlook, Jul 30, 9:30 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT SUN JUL 30 2006

NMZ022>025-030>032-TXZ055-056-310000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

       ...TODAYS PRIMARY WEATHER THREAT IS FLASH FLOODING...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
THIS AFTERNOON AND TONIGHT. HIGH LEVELS OF ATMOSPHERIC MOISTURE WILL
WILL CAUSE THESE STORM TO BE EFFICIENT RAINERS.  THEREFORE MANY OF
THESE STORMS WILL PRODUCE VERY HEAVY RAINS. LOCALIZED FLASH FLOODING
WILL BE THE PRIMARY CONCERN. IN ADDITION...SMALL HAIL AND WIND GUSTS
TO 40 MPH ARE LIKELY WITH A FEW STORMS. RAIN AMOUNTS MAY EXCEED 3
INCHES WITHIN 3 HOURS OVER ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY.
PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH
FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 40 MPH.

MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED WEDNESDAY...WITH
BETTER STORM CHANCES TO THE WEST.  WEDNESDAY NIGHT AND THURSDAY A
BACKDOOR COLD FRONT LOOKS TO INCREASE RAIN CHANCES AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT HESITATE TO CALL THE NATIONAL WEATHER SERVICE
WITH REPORTS OF SIGNIFICANT WEATHER. SPOTTERS WILL LIKELY BE CALLED
UPON TO PROVIDE LOCAL WEATHER CONDITIONS...SPECIFICALLY TO REPORT
RAINFALL AMOUNTS AND FLOODING.

BIRD

In the hours before

Special weather statement, Jul 30, 12:03 PM MST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
103 PM MDT SUN JUL 30 2006

TXZ055-310115-
EL PASO-
INCLUDING THE CITY OF...EL PASO
103 PM MDT SUN JUL 30 2006

...SCATTERED TO NUMEROUS THUNDERSTOMRS WITH LOCALLY HEAVY RAILNFALL
EXPECTED THIS AFTERNOON AND EVENING...

AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST NEW MEXICO WILL MOVE
EASTWARD TODAY...DESTABILIZING A VERY MOIST AIR MASS PRODUCING
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EL PASO COUNTY...SOME
WITH LOCALLY HEAVY RAINFALL. MANY OF THESE STORMS WILL MOVE ACROSS
AREAS THAT HAVE SATURATED GROUND AND HAVE ALREADY RECEIVED
FLOODING IN PREVIOUS DAYS. EVEN MODERATE RAINFALL AMOUNTS COULD
INITIATE RAPID FLOODING IN THESE LOW LYING AREAS. RESIDENTS AND
MOTORISTS SHOULD EXERCISE EXTREME CAUTION IF STORMS ARE
APPROACHING YOUR AREA...ESPECIALLY IN THE LOWER VALLEY REGION AND
ALONG HIGHWAY 62 NEAR THE MONTANA VISTA AREA.

THESE STORMS MAY PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN ONE
HOUR...SMALL HAIL...WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING.

A FLASH FLOOD WATCH IS EN EFFECT FOR ALL OF SOUTHERN NEW MEXICO
AND FAR WEST TEXAS UNTIL6 AM MONDAY MORNING.

PLAY IT SAFE...TURN AROUND...DONT DROWN.

20 NOVLAN

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 30, 5:45 PM MST to 6:45 PM MST
Where
El Paso County, 12 mi NNW of El Paso Intl Arpt
Reported by
DEPT OF HIGHWAYS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

From 2.5" to 3" of rain in 40 minutes was measured by spotters in the North Hills section of northeast El Paso, resulting in major street flooding.

Flash Flood, El Paso

When
July 30, 9:10 PM MST to 10:10 PM MST
Where
El Paso County, 6 mi NNW of El Paso Intl Arpt
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The second thunderstorm of the evening hit northeast El Paso, but this time a little further south. An NWS employee measured 2.21 inches in just over an hour. Texas Department of Transportation reported significant street flooding along and near Trans Mountain Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526710, 5526711.